Journal of Cutaneous and Aesthetic Surgery
Print this page
Email this page
Small font size
Default font size
Increase font size
Home About us Current issue Archives Instructions Submission Subscribe Editorial Board Partners Contact e-Alerts Login 


 
   Table of Contents     
CORRESPONDENCE  
Year : 2015  |  Volume : 8  |  Issue : 2  |  Page : 117-119
Linear leucoderma following intralesional steroid: A report of three cases


1 Department of Dermatology and STD, University College of Medical Sciences (UCMS), Guru Teg Bahadur (GTB) Hospital, Delhi, India
2 Department of Pathology, University College of Medical Sciences (UCMS), Guru Teg Bahadur (GTB) Hospital, Delhi, India

Click here for correspondence address and email

Date of Web Publication9-Jun-2015
 

How to cite this article:
Dhawan AK, Bisherwal K, Grover C, Tanveer N. Linear leucoderma following intralesional steroid: A report of three cases. J Cutan Aesthet Surg 2015;8:117-9

How to cite this URL:
Dhawan AK, Bisherwal K, Grover C, Tanveer N. Linear leucoderma following intralesional steroid: A report of three cases. J Cutan Aesthet Surg [serial online] 2015 [cited 2019 Sep 18];8:117-9. Available from: http://www.jcasonline.com/text.asp?2015/8/2/117/158453


Dear Editor,

Intralesional steroid therapy is an effective treatment modality for various dermatological and orthopaedic disorders, but it is associated with a few peculiar side effects. Linear hypopigmentation and depigmentation is a side effect, which is rare and merits discussion. We report three cases of linear depigmentation following intralesional triamcinolone injection for orthopaedics and dermatological indications. Two patients received intralesional triamcinolone acetonide injections for ganglion [Figure 1] and [Figure 2] and one patient received it for hypertrophic lichen planus [Figure 3]. The details of their treatment, disease onset and final outcome till last follow-up visit have been summarized in [Table 1]. First two patients refused to get biopsy. In the last patient, histopathology examination (hematoxylin and eosin stain, 200×) from depigmented macule showed normal number of melanocytes with decreased melanin content [Figure 4]. All patients were counseled about the condition, avoidance of intralesional steroid treatment and possibility of partial or complete repigmentation. Injectable steroids offer many advantages over systemic or topical preparations; causing less irritation and minimal side effects. Moreover, potent insoluble steroid compounds are longer acting and more effective due to significantly reduced dissolution at the site of injection and are therefore, preferred for chronic conditions. Triamcinolone acetonide is a macrocrystalline molecule and is a potent steroid. It has been used effectively intralesionally for the treatment of hypertrophic scars, keloids, alopecia areata, hypertrophic lichen planus and various non-dermatological conditions such as ganglion, tenosynovitis and intra-articularly for arthritis. [1] The concentration of triamcinolone acetonide varies from 2.5 to 40 mg depending upon the indication.
Figure 1: Clinical photograph showing hypo- to depigmented macules associated with atrophy present over dorsal aspect of wrist and extending distally with a discrete lesion proximally over left forearm

Click here to view
Figure 2: Clinical photograph showing hypopigmented macules present over dorsal aspect of wrist and another discrete lesion proximally over left forearm

Click here to view
Figure 3: Clinical photograph showing linear depigmentation extending from left foot to left lower leg along with flattened lesions of lichen planus

Click here to view
Figure 4: Histopathological examination (hematoxylin and eosin stain) demonstrates the presence of normal number of melanocytes with decrease melanin content (200×)

Click here to view
Table 1: Enumerating cases of linear leucoderma following intralesional steroid treatment

Click here to view


Intralesional injections are an effective treatment modality; however, perilesional hypopigmentation, depigmentation, cutaneous atrophy, alopecia, infection, ulceration and localized dystrophic calcification are commonly observed local side effects. [1] Linear hypopigmentation or depigmentation following intralesional steroid is a rarely seen side effect with few reports in the literature and even fewer reports presenting in a linear distribution. [2],[3],[4] It may develop after a variable latency period ranging from a few weeks to months and may develop following a single, a few or even after several intralesional corticosteroid injections. [2]

The exact pathogenesis of corticosteroid-induced hypopigmentation is unknown. The hypothesized etiology relates to corticosteroids-induced inhibition of prostaglandin or cytokine production in various epidermal cells, thereby altering the melanocyte function by suppressing the secretory metabolic products from melanocytes without causing their destruction. [3] Friedman et al.[2] and Venkatesan et al.[4] demonstrated reduced melanin pigment and activity of melanocytes in the presence of normal melanocyte number, by histopathology added with histochemical staining. In addition, the exact pathogenesis of linear hypopigmentation or atrophy is also unknown. The most widely accepted mechanism is the lymphatic spread of the corticosteroid suspension along the lymphatics. Lymphatic vessels run in a unidirectional manner and are responsible for removal of macromolecules and proteins. Kikuchi et al. proved the relationship between these linear lesions with the lymphatic vessels after injecting Evans Blue Dye or Alphazurine 2 G (Patent Blue) into atrophic lesions. [5]

However, there are a few factors which predispose to this corticosteroid-induced hypopigmentation or depigmentaion. The concentration of the injected corticosteroid seems to be important. When the concentration increases, more of the steroid remains in the unbound state because the protein-binding capacity exceeds. This freely available steroid then enters cells and mediates effects. Moreover, depigmentation seems to be more likely with triamcinolone due to larger size, higher tendency to aggregate and higher density. [1]

There is no specific treatment for this condition and repigmentation, which may be partial in some cases might take several months. Further injections should be withheld and the patients should be kept under follow up.

To conclude, this case report highlights the potential side effect of depigmentation or hypopigmentation following injectable steroids and the related cosmetic distress to the patient. Therefore, it is emphasized that care should be taken to minimize this side effect. Appropriate concentration of steroid should be injected and excess drug and deeper injections into the underlying dermis and subcutaneous tissue should be avoided especially in hyperpigmented individuals.

 
   References Top

1.
Kaur S, Thami GP. Intralesional corticosteroid induced perilesional and perilymphatic hypopigmentation. Indian J Dermatol Venereol Leprol 2002;68:356-7.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.
Friedman SJ, Butler DF, Pittelkow MR. Perilesional linear atrophy and hypopigmentation after intralesional corticosteroid therapy. Report of two cases and review of the literature. J Am Acad Dermatol 1988;19:537-41.   Back to cited text no. 2
    
3.
Firooz A, Tehranchi-Nia Z, Ahmed AR. Benefits and risks of intralesional corticosteroid injection in the treatment of dermatological diseases. Clin Exp Dermatol 1995;20:363-70.  Back to cited text no. 3
    
4.
Venkatesan P, Fangman WL. Linear hypopigmentation and cutaneous atrophy following intra-articular steroid injections for de Quervain's tendonitis. J Drugs Dermatol 2009;8:492-3.   Back to cited text no. 4
    
5.
Kikuchi I, Horikawa S. Letter: Perilymphatic atrophy of the skin. Arch Dermatol 1975;111:795-6.  Back to cited text no. 5
[PUBMED]    

Top
Correspondence Address:
Amit Kumar Dhawan
Department of Dermatology and STD, University College of Medical Sciences (UCMS), Guru Teg Bahadur (GTB) Hospital, Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2077.158453

Rights and Permissions


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]
 
 
    Tables

  [Table 1]



 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures
    Article Tables

 Article Access Statistics
    Viewed2184    
    Printed15    
    Emailed0    
    PDF Downloaded97    
    Comments [Add]    

Recommend this journal